Alert archive / Georgia / Flash Flood Watches in 2014

Flash Flood Watch 4, NWS Tallahassee, FL

April 6, 20147 counties in Florida; 16 counties in Georgia; 5 counties in Alabama

NWS Tallahassee, FL issued this flash flood watch at Apr 6, 2014, 1:29 PM CDT for 7 counties in Florida; 16 counties in Georgia; 5 counties in Alabama. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2014, 1:29 PM CDT (18:29 UTC)
Expired
Apr 7, 2014, 2:51 PM CDT
In force
25 hr
Issued by
NWS Tallahassee, FL
Flood severity
None
All 28 counties

Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL, Baker County, GA, Ben Hill County, GA, Calhoun County, GA, Clay County, GA, Dougherty County, GA, Early County, GA, Irwin County, GA, Lee County, GA, Miller County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Ft Rucker radar (KEOX), 64 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WGUS62 KTAE 061829
FFATAE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT SUN APR 6 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING FOR
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE...

.HEAVY RAIN IS EXPECTED ON MONDAY AS A COLD FRONT APPROACHES
SLOWLY FROM THE WEST. ADDITIONALLY...SHARP RISES IN STREAMS AND
RIVERS IN SOUTHEAST ALABAMA FROM TODAYS RAIN MAY POSE A FLOOD
THREAT AS WELL.

ALZ065>069-FLZ007>014-108-112-114-GAZ120>131-142>144-155-070000-
/O.NEW.KTAE.FF.A.0004.140406T1829Z-140408T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-QUITMAN-CLAY-RANDOLPH-
TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY-
MILLER-BAKER-SEMINOLE-
INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER...
DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON...
SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY...
COWARTS...WEBB...COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS...
HUDSON...BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS...
MARIANNA...GRACEVILLE...MALONE...SNEADS...YOUNGSTOWN...
BLOUNTSTOWN...WHITE CITY...WEWAHITCHKA...FREEPORT...
SANTA ROSA BEACH...PANAMA CITY...PARKER...PORT SAINT JOE...
GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON...
MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG...
SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA...
DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...DONALSONVILLE
229 PM EDT SUN APR 6 2014 /129 PM CDT SUN APR 6 2014/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST ALABAMA...THE FLORIDA 
  PANHANDLE...AND SOUTHWEST GEORGIA.. 

* THROUGH MONDAY EVENING

* 2 TO 4 INCHES OF RAIN ARE EXPECTED ON MONDAY...WITH ISOLATED
  AMOUNTS UP TO 6 INCHES POSSIBLE. ADDITIONALLY...WIDESPREAD HEAVY
  RAIN IN ALABAMA ON SUNDAY WILL CAUSE SHARP RISES ON LOCAL RIVERS
  AND STREAMS.


* THESE HEAVY RAINS MAY LEAD TO FLASH FLOODING IN LOW LYING OR
  POOR DRAINAGE AREAS...SUCH AS ALONG CREEKS AND RIVERS AND IN
  URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. 

PLEASE MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOURNIER
2 follow-up statements
495 
WGUS62 KTAE 070847
FFATAE

FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 AM EDT MON APR 7 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING FOR
SOUTHEAST ALABAMA...AND PARTS OF SOUTHWEST GEORGIA AND THE 
FLORIDA PANHANDLE...

.THUNDERSTORMS MOVING ACROSS THE AREA MAY BRING VERY HEAVY RAINFALL
IN A SHORT PERIOD OF TIME. THIS COULD LEAD TO A THREAT OF FLASH
FLOODING...PARTICULARLY IN AREAS THAT RECEIVED HEAVY RAINFALL
YESTERDAY WHICH INCLUDES MUCH OF THE WATCH AREA. SHARP RISES IN
STREAMS AND RIVERS IN SOUTHEAST ALABAMA FROM YESTERDAYS RAIN MAY
POSE A FLOOD THREAT AS WELL.

ALZ065>069-FLZ007>014-108-112-114-GAZ120>131-142>144-155-080000-
/O.CON.KTAE.FF.A.0004.000000T0000Z-140408T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-QUITMAN-CLAY-RANDOLPH-
TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY-
MILLER-BAKER-SEMINOLE-
INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER...
DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON...
SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY...
COWARTS...WEBB...COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS...
HUDSON...BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS...
MARIANNA...GRACEVILLE...MALONE...SNEADS...YOUNGSTOWN...
BLOUNTSTOWN...WHITE CITY...WEWAHITCHKA...FREEPORT...
SANTA ROSA BEACH...PANAMA CITY...PARKER...PORT SAINT JOE...
GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON...
MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG...
SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA...
DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...DONALSONVILLE
447 AM EDT MON APR 7 2014 /347 AM CDT MON APR 7 2014/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* SOUTHEAST ALABAMA...AND PARTS OF SOUTHWEST GOERGIA AND THE 
  FLORIDA PANHANDLE. 

* THROUGH THIS EVENING

* WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED TODAY
  OVER THE WATCH AREA...WITH ISOLATED AMOUNTS OF 4 TO 5 INCHES
  POSSIBLE. RISES ON STREAMS AND CREEKS FROM HEAVY RAIN YESTERDAY
  MAY ALSO CONTINUE. 

* THESE HEAVY RAINS MAY LEAD TO FLASH FLOODING IN LOW LYING OR 
  POOR DRAINAGE AREAS...SUCH AS ALONG CREEKS AND RIVERS AND IN 
  URBAN AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.

PLEASE MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE
ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

08-AL
246 
WGUS62 KTAE 071951
FFATAE

FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT MON APR 7 2014

...FLASH FLOOD WATCH IS CANCELLED...

.WHILE IT CONTINUES TO RAIN IN PARTS OF SOUTHWEST AND SOUTH
CENTRAL GEORGIA AND NEAR THE APALACHICOLA RIVER...THE HEAVIER
SHOWERS AND STORMS HAVE MOVED SOUTH AND EAST OF THE WATCH AREA.
THEREFORE...THE WATCH HAS BEEN CANCELLED.

ALZ065>069-FLZ007>014-108-112-114-GAZ120>131-142>144-155-072100-
/O.CAN.KTAE.FF.A.0004.000000T0000Z-140408T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-QUITMAN-CLAY-RANDOLPH-
TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY-
MILLER-BAKER-SEMINOLE-
INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER...
DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON...
SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY...
COWARTS...WEBB...COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS...
HUDSON...BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS...
MARIANNA...GRACEVILLE...MALONE...SNEADS...YOUNGSTOWN...
BLOUNTSTOWN...WHITE CITY...WEWAHITCHKA...FREEPORT...
SANTA ROSA BEACH...PANAMA CITY...PARKER...PORT SAINT JOE...
GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON...
MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG...
SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA...
DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...DONALSONVILLE
351 PM EDT MON APR 7 2014 /251 PM CDT MON APR 7 2014/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST ALABAMA...FLORIDA
AND GEORGIA HAS BEEN CANCELLED. WHILE IT CONTINUES TO RAIN IN
PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA AND NEAR THE
APALACHICOLA RIVER...THE HEAVIER SHOWERS AND STORMS HAVE MOVED
SOUTH AND EAST OF THE WATCH AREA. THEREFORE...THE WATCH HAS BEEN
CANCELLED.

$$

18-WOOL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Apr 6, 4:05 AM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Apr 6, 4:05 AM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 AM EDT Sun Apr 6 2014

.Near Term [Through Today]...

As was expected, the quasi-stationary frontal boundary has stalled
out across northern portions of our CWA in a NE to SW fashion, while
becoming quite diffuse in the process. To the south of this
boundary, the low level atmosphere has remained quite humid with Sfc
Tds holding in the mid to upper 60s and temps only slightly higher,
while just to the north, dewpoints begin to drop rapidly through the
50s. The total column moisture also remains quite elevated across
the entire region, with the experimental GOES TPW imagery showing
PWATS up to and more than 1 standard deviation above normal, which
is greater than 1.50" and at least conditionally unstable in most
cases. While this boundary is eventually slated to make a return
northward as a warm front, little in the way of northward progress
is expected today. Therefore, we expect a fairly significant
gradient in max temps despite the expected lack of insolation, with
highs ranging from the lower 80s across the SE FL Big Bend in the
warm sector, to the middle to upper 60s (at best) across northern
sections of our GA and AL zones. This is also where we expect a more
significant gradient in PoPs and QPF, and the result is a fcst
fairly similar to the previous package with the greater values of
both across NW portions of our region. Nevertheless, although we
still expect numerous showers and isolated thunderstorms across the
northern half of the CWA today, expect the total QPF for the next 12
hours to be at 1 inch or less, so do not believe a Flood or Flash
Flood Watch is prudent at this time.

.Short Term [Tonight Through Tuesday]...

The primary focus in this period was on severe storm potential and
timing on Monday. The majority of the impact weather seems to be
centered on the daytime hours of Monday, and so that is what this
discussion will focus on. The remainder of the grids did not see
any major changes from previous forecasts.

Model guidance seems to be coming into better agreement on timing
of thunderstorms on Monday - with an arrival in the western parts
of our forecast area around 15z (+/- 2hr) and moving east through
most of the rest of the area by 00z (except the eastern Florida
Big Bend counties). This, of course, places the storms in our area
right during peak diurnal heating - a factor that would increase
the chances of severe weather, all other things being held equal.

Of particular concern is a trend in the 00z model guidance for
slightly more instability across our area on Monday, which would
make sense with timing being pushed back to the daytime hours. The
consensus now seems to be for SBCAPE on the order of 1000-1500
j/kg west of a Panacea, to Moultrie, to Fitzgerald line, and
MLCAPE around 600-900 j/kg in the same areas. These values are
a little higher than what we normally see with our "cool season"
severe weather events, and rank close to the 75th percentile in
our local strong tornado climatology. The slightly higher
instability, combined with the already-expected strong shear
profiles, places parts of our area in a more concerning part of
the parameter space usually associated with a higher probability
of tornadoes and significant wind gusts.

This pattern recognition, combined with a recent increase in the
numbers on probabilistic guidance for severe storm and tornado
environments, has further increased our confidence in a severe
weather event on Monday. While you may not notice appreciable
changes in the way the public forecast reads, the underlying
assessment is that we should be expecting some severe storms on
Monday, with the possibility of some tornadoes.

.Long Term [Tuesday Night Through Sunday]...

The deep long wave trough over the eastern CONUS will quickly lift
out into the Atlantic Tuesday night and Wednesday, followed by a
period of mostly zonal flow over the Gulf Coast. The weather will
be fair. Temperatures, especially at night, will start off below
average, then return to average levels later in the period.

&&

.Aviation...

[Through 12Z Monday] For the second consecutive nighttime period,
the quasi-stationary boundary has played havoc with both CIGS and
VIS at the area terminals overnight, with conditions once again
quite variable and running the gamut from VFR to LIFR. Furthermore,
the sct showers and isold tstms along with additional mid and upper
level cloudiness have further obscured any trends at the TAF sites
which have been easier to anticipate on satellite imagery during
previous nights. After sunrise, expect conditions to gradually
settle into prevailing MVFR levels, with the possibility of both VFR
conditions in a few breaks in the clouds as well as IFR levels in
the showers and storms. These showers and storms will be most likely
at the northern and western terminals today, with a likely break in
the activity tonight before the potentially strong to severe storms
march from NW to SE through the terminals during the day on Monday.
This break in the activity may once again allow for the
re-development of fog and especially low CIGS tonight.

&&

.Marine...

Winds will be on the increase late this afternoon and into this
evening, with SCEC level winds (15-20kt) likely over most of the
waters by 08-09z Monday. A SCEC headline was inserted west of
Apalachicola for late this afternoon. Further increases to
advisory level winds seem possible on Monday, possibly aided in
part by increasing thunderstorm activity to the west. For now, no
advisory was issued, but that may become necessary today. Winds
will veer to the northwest and decrease briefly on Monday Night,
before increasing again behind a secondary cold front Tuesday.

&&

.Fire Weather...

No Fire Weather concerns are expected during the next several days.

&&

.Hydrology...

At this time all of the area rivers are below flood stage. Some of
these rivers remain at elevated stages, still falling from rainfall
about a week ago. Rainfall over the next 24-36 hours (through
sunrise Monday) is expected to be mainly focused to the north and
west of our forecast area, which should limit immediate flooding
potential. Some moderate to heavy rainfall in that time frame may
clip northern parts of our area in SE Alabama and SW Georgia. Rain
is more likely on Monday with thunderstorms as a cold front pushes
through the area, and a quick 1-2 inches of rain from those storms
will be possible in many areas. Overall, expected rainfall totals
increase as one heads north and northwest, with around an inch in
the eastern Florida Big Bend, to around 3 inches in the northern
parts of our area (from Dothan to Albany and nearby areas). While
there will be a chance of some flash flooding or areal flooding,
the probability is sufficiently low at this time to preclude any
sort of Flood Watch product. However, the expected rainfall by
Tuesday morning may be sufficient to cause some rivers to reach
minor flood stage next week.

For the latest river stages and forecasts, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   78  62  81  60  72 /  40  10  80  70  20
Panama City   73  68  74  60  70 /  40  20  90  30  20
Dothan        69  65  75  53  68 /  70  40  90  30  30
Albany        69  62  79  55  69 /  80  40  90  50  30
Valdosta      81  62  82  60  72 /  60  10  70  80  20
Cross City    82  62  82  64  75 /  20  10  60  80  30
Apalachicola  73  68  75  60  70 /  30  10  80  70  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...GOULD
SHORT TERM...LAMERS
LONG TERM...FOURNIER
AVIATION...GOULD
MARINE...LAMERS
FIRE WEATHER...GOULD
HYDROLOGY...LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:38 AM CDTRip Current StatementTAEBay12 hr
Apr 6, 1:32 PM CDTSmall Craft AdvisoryTAE41 hr
Apr 6, 2:20 PM CDTRiver Flood WarningTAEDale4 days

Nearby

Flash Flood Watches in Georgia, 2014Flash Flood Watches in Florida, 2014Flash Flood Watches in Alabama, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.